Alert archive / Alabama / Flash Flood Warnings in 2006

Flash Flood Warning 25, NWS Birmingham, AL

August 21, 2006Shelby County, Alabama

NWS Birmingham, AL issued this flash flood warning at Aug 21, 2006, 4:58 PM CDT for Shelby County, Alabama. It was in force for 2 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 21, 2006, 4:58 PM CDT (21:58 UTC)
Expired
Aug 21, 2006, 7:00 PM CDT
In force
2 hr
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Shelby County, AL

The radar

The Birmingham radar (KBMX), 15 km from the middle of the area, began a volume at 21:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 21, 5:30 PM CDTFLASH FLOODHelena, ALSEVERAL ROADWAYS IN RESIDENTIAL NEIGHBORHOODS WERE FLOODED AND WERE TEMPORARILY IMPASSABLE.
Aug 21, 6:00 PM CDTFLASH FLOODAlabaster, ALCOUNTY ROAD 17 NEAR THE INTERSECTION OF COUNTY ROAD 44 WAS FLOODED AND WAS TEMPORARILY CLOSED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 32 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 10.0 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2006-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 37 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2006-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
37 J/kg
Mixed-layer CIN
-233 J/kg
Mixed-layer LCL
1229 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KBMX 212159
FFWBMX
ALC117-220000-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
458 PM CDT MON AUG 21 2006

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL SHELBY COUNTY IN CENTRAL ALABAMA
  THIS INCLUDES THE CITIES OF...PELHAM...MEADOWBROOK...INVERNESS...
  HELENA...ALABASTER...OAK MOUNTAIN STATE PARK

* UNTIL 700 PM CDT

* AT 458PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED    
  FLASH FLOODING FROM A THUNDERSTORM OVER NORTHERN SHELBY COUNTY.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LAKE       
  PURDY...HELENA...PELHAM...INVERNESS...AND CHELSEA.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

AN ADDITIONAL TWO INCHES OF RAIN CAN BE EXPECTED THROUGH 700 PM.

TO REPORT SEVERE WEATHER...
ON THE WEB WWW.SRH.NOAA.GOV/BMX (SUBMIT A STORM REPORT)
CALL 1-800-856-0758.

LAT...LON 3333 8657 3344 8669 3325 8695 3317 8682

$$

75
1 follow-up statement
000 
WGUS74 KBMX 212314
FFSBMX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
613 PM CDT MON AUG 21 2006

ALC117-220000-
SHELBY AL-
613 PM CDT MON AUG 21 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 700 PM CDT FOR
CENTRAL SHELBY COUNTY...

AT 613 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED CONTINUED 
RUNOFF FROM HEAVY THUNDERSTORMS OVER THE PAST HOUR. SOME FLOODING OF 
RESIDENTIAL ROADS IN THE HELENA AREA WILL CONTINUE THROUGH 7 PM CDT.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
PELHAM...HELENA.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

LAT...LON 3333 8657 3344 8669 3325 8695 3317 8682

$$

75

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Aug 21, 3:51 PM CDT, 1 hour 7 minutes earlier.

Area forecast discussion, Aug 21, 3:51 PM CDT, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
351 PM CDT MON AUG 21 2006

.SHORT TERM...(TONIGHT THROUGH THURSDAY)
A SURFACE BOUNDARY /MOST EVIDENT IN THE DEW POINT FIELD/ IS DRAPED
ACROSS CENTRAL ALABAMA FROM ROUGHLY AROUND KMEI TO SOUTH OF KBHM
TO KATL. THE RADAR IS SHOWING A MASS OF THUNDERSTORMS BEHIND THE
FRONT FOR LOCATIONS WEST OF INTERSTATE 20 AND ANOTHER AREA OF
THUNDERSTORMS JUST SOUTH OF THE FORECAST AREA. POPS FOR TONIGHT
WILL BE BASED ON RADAR TRENDS RIGHT BEFORE RELEASE TIME.

THE BOUNDARY WILL MOVE SOUTHWARD TONIGHT AND TOMORROW. STILL NOT SURE
HOW FAR SOUTH THE BOUNDARY WILL MAKE IT...BUT WILL SAY SOUTH OF
MONTGOMERY. AT THIS TIME HAVE LOWERED POPS FOR TUESDAY AND TUESDAY
NIGHT. STILL HAVE ABUNDANT MOISTURE AROUND AND SEVERAL IMPULSES
MOVING FROM WEST TO EAST. THERE WILL STILL BE A STRONG TO SEVERE
STORMS POSSIBLE MAINLY FOR THE PEAK HEATING TIMES OF THE DAY.

WEDNESDAY AND THURSDAY...THE BOUNDARY WILL BE VERY DIFFUSE AT THIS
TIME BUT SHOULD MEANDER AROUND A BIT AND SLOWLY MOVE NORTHWARD.
HAVE NOT MADE MANY CHANGES TO THIS SECTION OF THE FORECAST.

AS FAR AS TEMPERATURES ARE CONCERNED...TODAY HAS TURNED OUT WARMER
THAN ORIGINALLY FORECASTED SO HAVE GONE ON THE WARMER END OF
GUIDANCE. TUESDAY WILL BE THE COOLEST DAY WITH AFTERNOON HIGHS IN
THE UPPER 80S AND LOWER 90S. FOR WEDNESDAY AND THURSDAY IT WILL BE
BACK IN THE 90 TO 95 DEGREE RANGE. OVER NIGHT LOWS TONIGHT WILL BE
IN THE LOWER 70S AND TUESDAY NIGHT AND WEDNESDAY NIGHT WILL BE A
BIT COOLER WITH UPPER 60S AND LOWER 70S.

80
.LONG TERM...(FRIDAY THROUGH MONDAY)
NOT MANY CHANGES MADE IN THIS SECTION OF THE FORECAST. THE DIFFUSE
FRONT WILL BE HANGING AROUND AT THE START OF THE PERIOD. THE TAIL
END OF A FRONT LOOKS LIKE IT WILL MOVE THROUGH CENTRAL ALABAMA ON
SUNDAY AND MONDAY. THIS WILL RESULT IN A CLIMATOLOGY FORECAST.

THE DGEX IS STILL THE OUTLIER WITH A TROPICAL FEATURE. TODAY/S
SOLUTION HAS A SYSTEM ON FRIDAY ALONG THE EAST COAST OF SOUTH
FLORIDA. IT MOVES IT UP THE EAST FLORIDA COAST AND BRINGS IT ON
SHORE IN NORTH CENTRAL FLORIDA FRIDAY NIGHT. THE STORM STAYS ON
LAND THROUGH SATURDAY EVENING/NIGHT WHERE THE DGEX FORECASTS IT TO
BE IN THE FLORIDA BIG BEND AREA. THE STORM IS FORECAST TO MOVE INTO
SOUTH ALABAMA BY SUNDAY AFTERNOON AND NORTHWARD ALONG THE ALABAMA
GEORGIA STATE LINE ON MONDAY.

WILL CONTINUE TO DISREGARD THIS SOLUTION.

80
&&

.AVIATION...DISCUSSION FOR 18Z TAFS.

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP LATER THIS
AFTERNOON ACROSS CENTRAL ALABAMA...BEGINNING AROUND TOI. INCLUDED
VCTS FOR MUCH OF THE AFTERNOON. LOSS OF DAYTIME HEATING SHOULD
LIMIT OVERNIGHT THUNDERSTORMS...BUT HIGH HUMIDITIES AND HAZE COULD
REDUCE VISIBILITIES TO MVFR CONDITIONS DURING THE EARLY TO MID
MORNING HOURS.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     72  89  68  91 /  40  30  20  10
ANNISTON    73  88  68  92 /  40  50  30  20
BIRMINGHAM  74  89  69  91 /  40  40  20  20
TUSCALOOSA  74  91  70  92 /  40  40  20  20
CALERA      74  89  70  92 /  40  50  30  20
AUBURN      72  87  71  89 /  50  60  40  30
MONTGOMERY  74  91  71  93 /  50  60  30  30
TROY        73  90  71  92 /  50  70  30  30

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
AL...NONE.

&&

80/80
Hazardous weather outlook, Aug 21, 1:40 PM CDT, 3 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
140 PM CDT MON AUG 21 2006

ALZ011>015-017>050-221840-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
140 PM CDT MON AUG 21 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY
THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TODAY AND TONIGHT.

STRONG THUNDERSTORMS CAN BE EXPECTED ACROSS ALL OF CENTRAL ALABAMA
THROUGH 8 PM.  THE MAIN HAZARDS WILL BE LOCALLY HEAVY
RAINFALL...DAMAGING WINDS UP TO 50 MPH...AND FREQUENT DEADLY
LIGHTNING. ADDITIONALLY, AN ISOLATED SEVERE STORM WITH WINDS UP TO 60
MPH CANNOT BE RULED OUT.

WET MICROBURST POTENTIAL:
BIRMINGHAM...MODERATE.
MONTGOMERY...LOW.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

TUESDAY...STRONG THUNDERSTORMS CAN BE EXPECTED ACROSS SOUTH CENTRAL
ALABAMA BETWEEN NOON AND 8 PM...MAINLY SOUTH OF A LIVINGSTON TO
WAVERLY LINE. THE MAIN HAZARDS WILL BE LOCALLY HEAVY RAINFALL...
DAMAGING WINDS UP TO 50 MPH...AND FREQUENT DEADLY LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
MAY BE NECESSARY THIS AFTERNOON AND EVENING AS WELL AS TUESDAY
AFTERNOON.

In the hours before

Special weather statement, Aug 21, 4:23 PM CDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
423 PM CDT MON AUG 21 2006

ALZ024-212215-
JEFFERSON-
423 PM CDT MON AUG 21 2006

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR JEFFERSON COUNTY UNTIL 515
PM CDT...

...WINDS TO 45 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING ARE
POSSIBLE FROM APPROACHING THUNDERSTORMS...

AT 423 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM CARDIFF TO NORTH JOHNS...MOVING EAST
SOUTHEAST AT 5 MPH.

THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR WEST
JEFFERSON...SYLVAN SPRINGS...NORTH JOHNS...MAYTOWN...GRAYSVILLE...
ADAMSVILLE...PLEASANT GROVE...MULGA...AND DOWNTOWN BIRMINGHAM
THROUGH 515 PM CDT.

THE PRIMARY THREATS ARE STRONG GUSTY WINDS OF 35 TO 45 MPH AND
FREQUENT CLOUD TO GROUND LIGHTNING. STRONG WINDS WILL BREAK OFF SMALL
TREE LIMBS AND BLOW AROUND UNSECURED OBJECTS SUCH AS LAWN FURNITURE
AND TRASH CANS. TAKE ACTION TO PROTECT YOURSELF FROM LIGHTNING BY
SEEKING SHELTER IN A SUBSTANTIAL ENCLOSED BUILDING OR A METAL
AUTOMOBILE. IF YOU ARE ON THE WATER AND YOUR BOAT HAS A CABIN... USE
THE CABIN FOR A LIGHTNING SHELTER. OTHERWISE...BOATERS SHOULD HEAD TO
SHORE AND SEEK SHELTER THERE. AVOID ELECTRICAL DEVICES AND OTHER
OBJECTS WHICH CAN CONDUCT LIGHTNING. WAIT AT LEAST 30 MINUTES AFTER
THE LAST RUMBLE OF THUNDER BEFORE RESUMING OUTDOOR ACTIVITIES.

JONES/90

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 4:06 PM CDTSevere Thunderstorm WarningBMXTuscaloosa24 min
Aug 21, 5:01 PM CDTSevere Thunderstorm WarningBMXMarengo29 min
Aug 21, 5:38 PM CDTSevere Thunderstorm WarningBMXPerry37 min
Aug 21, 6:11 PM CDTSevere Thunderstorm WarningBMXTalladega34 min

Nearby

Flash Flood Warnings in Alabama, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.